Texas, 2014Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2014
August 18 to 19, 2014 · NWS SJT · 4 events in 3 counties and zones
An upper level shear zone across West Central Texas resulted in scattered showers and thunderstorms. The thunderstorms were slow moving, which resulted in isolated reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shear zone across West Central Texas resulted in scattered showers and thunderstorms. The thunderstorms were slow moving, which resulted in isolated reports of flash flooding. In addition, an isolated damaging wind report was received near Llano State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 18, 3:21 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 3:21 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 AM CDT MON AUG 18 2014
.SHORT TERM...
(Today and Tonight)
A band of showers had developed from Sonora to San Angelo at 3 AM,
associated with an upper level trough/shear zone. The NAM/GFS/Texas
Tech WRF models all indicate scattered to numerous showers and
thunderstorms in the shear zone, from the Concho Valley southward
into this evening. Rain chances were increased today and high
temperatures lowered into the upper 80s, in the vicinity of the
upper trough. Farther north, along and north of the I-20 corridor,
where less rainfall is expected, highs should be warmer in the lower
to mid 90s. Showers and thunderstorm chances should decrease tonight
as the upper trough is pushed slowly southwestward.
The main weather threat will continue to be the same: localized
street flooding due to slow moving storms in a semi-tropical
atmosphere. The best areas for heavy rainfall will be mainly from
the Concho Valley southward, though a few heavy bands may affect
areas east to Brownwood, Brady, Junction and Mason. Strong gusty
winds and dangerous lightning will also be possible.
.LONG TERM...
(Tuesday through Sunday)
The forecast for the long term remains dry, with afternoon highs
typical for August. Models indicate the upper ridge will continue to
slowly shift east this week. As the upper ridge centers over the
central Gulf states by late week, cooler air moving over West
Central Texas, at 850mb, should help keep afternoon highs a few
degrees below the 100 degrees mark for most areas through next
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 94 72 95 72 97 / 20 10 10 5 5
San Angelo 90 72 95 72 96 / 50 20 10 5 5
Junction 90 73 93 72 93 / 50 30 10 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/Huber
Hazardous weather outlook, Aug 18, 4:14 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT MON AUG 18 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
514 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY
TODAY...MAINLY SOUTH OF THE I-20 CORRIDOR. THE MAIN THREAT FROM
THE STORMS IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH
COULD FLOOD LOW WATER CROSSINGS AND LOW LYING AREAS. STORMS TODAY
COULD ALSO PRODUCE STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.
THE THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED THIS EVENING
AND BE CONFINED MAINLY TO THE I-10 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Coleman
- When
- August 18, 7:56 AM CST to 9:56 AM CST
- Where
- Coleman County, 0.38 mi N of Coleman Muni Arpt to 1.79 mi SE of Coleman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.855, -99.399
Coleman County Sheriff's office reported street flooding across the Coleman area, including some underpasses.
Thunderstorm Wind, Kimble
- When
- August 18, 2:30 PM CST to 2:33 PM CST
- Where
- Kimble County, 3.89 mi SSW of Junction
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 30.430, -99.800
The park service reported several trees downed and numerous large tree branches snapped in South Llano State Park. The time is approximate.
Flash Flood, Menard
- When
- August 18, 3:34 PM CST to 4:34 PM CST
- Where
- Menard County, 1.41 mi NNE of Menard to 1.42 mi SSE of Menard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.937, -99.767
Law enforcement reported knee deep water on roadways in Menard.
Flash Flood, Coleman
- When
- August 19, 9:36 AM CST to 10:36 AM CST
- Where
- Coleman County, 0.6 mi ESE of Coleman Muni Arpt to 1.33 mi SE of Coleman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.846, -99.391
The Coleman County Sheriff's office reported city wide street flooding, including minor debris resulting in the closure of some roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541311, 541304, 541305, 541334.